MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71335756
Medical Device Problem Codes Fracture (1260); Biocompatibility (2886); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Burning Sensation (2146); Metal Related Pathology (4530); Implant Pain (4561); Insufficient Information (4580)
Date of Event 04/08/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after undergoing r3-tha surgery on (b)(6) 2018, the patient experienced pain and a squeaking noise in the surgical area.Steroid shots were prescribed to ease the pain.This symptom persisted for two years, along with burning and sensitivity in her leg and hip, for which opioids were recommended.On (b)(6) 2022, the patient consulted these symptoms with a different surgeon, who indicated she had metal shavings and shattering in her leg.On (b)(6) 2022, a revision surgery was conducted in order to replace the socket.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H3.H6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that there were no clinical factors found which would have contributed to the reported event/clinical reactions.The patient impact beyond the reported revision cannot be determined with the limited information provided.Device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, instructions for use, risk management file and prior actions review could not be performed.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include alignment, abnormal motion over time and/or irregular implant interaction.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10.Additional information in a2, d1, d2, d4, d6a, d10, g4, and h4.H11.Corrected information in h6 (health effect - clinical code and health effect - impact code).
 
Additional Manufacturer Narrative
H3, h6: the explanted devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided a clinical root cause of the reported event cannot be confirmed.As well, if and when the patient had a revision cannot be confirmed.The patient impact could not be determined.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the head screw and one similar event for the femoral head over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the shell, liner and stem, the complaint history review for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events.A review of the instructions for use documents for total hip systems revealed in warnings and precautions that the patient should be advised to report any pain and unusual incidences.Position changes in the components may compromise the durability of the implants.Also, wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should a device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after undergoing r3-tha surgery on (b)(6) 2018, the patient experienced pain and a squeaking noise in the surgical area.Steroid shots were prescribed to ease the pain.This symptom persisted for two years, along with burning and sensitivity in her leg and hip, for which opioids were recommended.On (b)(6) 2022, the patient consulted these symptoms with a different surgeon, who indicated she had metal shavings and shattering in her leg.On (b)(6) 2022, a revision surgery was performed in which a fractured and dislocated r3 20 deg xlpe acet lnr 36mm was found, resulting in metal-on-metal articulation with wear of the oxinium fem hd 12/14 36 mm m/+4, the trunnion, and the r3 multi hole acetabular shell 56mm.Large areas of metallosis and adverse local tissue reaction, two large encapsulated lesions.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Corrected data: b2, b5, d1/d2a/d2b, d4 (catalog number, lot number, unique identifier (udi) #), d10, h6 (health effect - clinical code, health effect - impact code, medical device problem code).
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the adverse event was likely caused, at least in part, by how the implant was used.The r3 acetabular cup was secured with only one cancellous screw, which may have contributed to the cup being positioned vertically.Additionally, the femoral stem was undersized and placed in varus, which could have led to the development of metallosis.According to the total hip system instructions for use, improper selection, placement, or fixation of components can result in abnormal stress and early failure.The presence of cement particles, as seen in multiple x-rays and mri scans, may also have accelerated wear and contributed to the issue.There is no indication that the device itself malfunctioned.The main impact to the patient was the need for revision surgery, and she was reported to be doing well at her six-week post-op follow-up.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed that adverse events in primary and revision surgery that failure to observe the warnings and precautions, trauma, strenuous activity, implant alignment, patient non-compliance, involuntary muscular disorders, improper or duration of service increase the risk of loosening, bending, cracking, or fracture of implant components, which may lead to revision surgery.Also, revealed that dislocation has been identified in warnings and precautions, that may result from stem positioning, muscle looseness and/or malpositioning of components.In addition, revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and events.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 36MM X 56MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16887786
Report Number1020279-2023-01002
Device Sequence Number6141537
Product Code JDI
UDI-Device Identifier03596010598356
UDI-Public3596010598356
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K092386
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71335756
Device Lot Number18CM08371
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2023
Supplement Date Received by Manufacturer06/12/2023
09/03/2024
09/20/2024
Not provided
07/31/2025
Initial Report FDA Received Date05/08/2023
Supplement Report FDA Received Date06/13/2023
09/10/2024
09/23/2024
06/19/2025
08/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/12/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71309012 / 18CM09277; 71309012/18CM09277/SYN POR PLUS HA SO STEM SZ 12; 71332525 / 18DB00484; 71332525/18DB00484/REF SPHER HEAD SCREW 25MM; 71335756 / 18CM08371; 71338667/18CM08654/R3 MULTI HOLE ACETABULAR SHELL; 71343604 / 18EM07652; 71343604/18EM07652/OXINIUM FEM HD 12/14 36 MM M/+4
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale